Michigan, 2002Damaging Wind in Michigan, July 30, 2002
July 30, 2002 · NWS GRR · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 30, 7:54 PM EST, 2 hours 56 minutes earlier.
Area forecast discussion, Jul 30, 7:54 PM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
854 PM EDT TUE JUL 30 2002
CURRENTLY A CLUSTER OF THUNDERSTORMS EXISTS OVER CENTRAL
AND NORTHERN WISCONSIN. MSAS DATA SHOWS THE BEST PRESSURE
FALLS EAST OF THE SYSTEM...WHICH SUGGESTS THAT IT WILL
CONTINUE ROLLING EAST. THE COMBINATION OF CONVERGENT MOIST
LOW LEVEL FLOW...AND DIVERGENT UPPER LEVEL FLOW...WHICH IS
DRIVING THE COMPLEX...IS PROJECTED BY THE RUC TO MAINTAIN
ITSELF PAST MIDNIGHT. A CHANNEL OF VERY UNSTABLE(ELEVATED)
AIR IS FORECASTED BY THE RUC TO MOVE INTO THE NORTHWEST QUARTER OF
LOWER MICHIGAN PAST MIDNIGHT. ALL THIS SUGGESTS THAT THE
STORMS HAVE THE POTENTIAL TO HOLD TOGETHER AS THEY CROSS CENTRAL
AND NORTHERN LAKE MICHIGAN AROUND MIDNIGHT. THE STORM PREDICTION
CENTER HAS NOW PLACED PARTS OF LOWER MI...IN THE SLIGHT RISK FOR
SEVERE THUNDERSTORMS TONIGHT. WILL INCREASE THE PROBABILITIES
OF RAINFALL ACROSS MY NORTHERN FOR TONIGHT. WILL ADD A CHANCE
FOR SOUTHERN COUNTIES.
.GRR...NONE.
MJS
In the hours before
Special weather statement, Jul 30, 8:00 PM EST, 2 hours 50 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-311100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
900 PM EDT TUE JUL 30 2002
...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR TONIGHT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS.
HAZARDS...
SOME SEVERE THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT NORTH AND WEST
OF A LINE FROM MUSKEGON COUNTY... TO ISABELLA COUNTY. DAMAGING WINDS
AND LARGE HAIL ARE THE PRIMARY THREATS.
DISCUSSION...
SEVERE THUNDERSTORMS DEVELOPING ALONG A WARM FRONT IN CENTRAL AND
NORTHERN WISCONSIN THIS EVENING...ARE FORECASTED TO CROSS CENTRAL
AND NORTHERN LAKE MICHIGAN AROUND MIDNIGHT. THERE IS A POTENTIAL
FOR SOME OF THESE STORMS TO MAINTAIN SEVERE LEVELS AS THEY TRACK
INTO NORTHWESTERN LOWER MICHIGAN AFTER MIDNIGHT. THUS...THE STORM
PREDICTION CENTER HAS PLACED THE NORTHWEST QUARTER OF LOWER MICHIGAN
IN THE SLIGHT RISK AREA FOR SEVERE THUNDERSTORMS TONIGHT.
SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR WEDNESDAY THROUGH
SATURDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED LATE WEDNESDAY NIGHT AND
THURSDAY AS A COLD FRONT MOVES THROUGH THE REGION... AND SEVERE
WEATHER WILL BE A POSSIBILITY. DRY WEATHER IS FORECAST FRIDAY INTO
EARLY SATURDAY... THEN ANOTHER CHANCE OF THUNDERSTORMS WILL RETURN
BY LATE IN THE DAY SATURDAY.
MEADE MJS
Thunderstorm Wind, Mason
- When
- July 30, 10:50 PM EST
- Where
- Mason County, Scottville
- Measured
- 53 kt (61 mph)
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.950, -86.283
An isolated severe thunderstorm during the late evening hours blew down several trees and power lines in Scottville and Ludington (Mason county).
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wisconsin, July 30, 20021 death · 1 injured · $390,000 · F0 · 29 events
- Flood and Hail in Georgia, July 30, 20021 death · $9,000 · 0.88 in hail · 11 events
- Heat in Arkansas, July 30, 20021 death · 1 injured · 1 event
- Lightning Strike in Tennessee, July 30, 20021 death · 1 event
- Hail in Nebraska, July 30, 2002$750,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Wisconsin, July 30, 2002$106,000 · 1.75 in hail · 12 events
- Lightning Strikes in Tennessee, July 30, 20022 injured · $45,000 · 3 events
- Damaging Wind and Lightning Strike in Arkansas, July 30, 2002$55,000 · 2 events
- Damaging Wind in Tennessee, July 30, 2002$35,000 · 1 event
- Hail and Damaging Winds in Minnesota, July 30, 2002$19,000 · 61 kt wind · 9 events
- Hail and Damaging Wind in Nebraska, July 30, 2002$18,000 · 1.75 in hail · 8 events
- Damaging Winds in Michigan, July 30 to 31, 200265 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314485.